Hair loss is the common expectation of chemotherapy. However, not everyone who undergoes treatment will experience hair loss. Sometimes it is concentrated to just one area of the body, while other times it may simply thin out or dull the hair, as opposed to completely falling out. Those undergoing treatment usually experience hair loss to the scalp, lashes, brows and potentially all over the body.

There are various types of chemotherapy, and the differing strengths of chemotherapy one receives is generally dependent on age, mode of treatment and outcomes. Chemotherapy drugs are powerful medications that attack rapidly growing cancer cells. Unfortunately, chemotherapy drugs also attack other rapidly growing cells in your body, including those in your hair roots.

[i]Chemotherapy drugs that are most likely to cause hair loss:

Adriamycin (doxorubicin)
Cytoxan (cyclophosphamide)
Daunorubicin
Etoposide
Ifosfamide
Taxotere (docetaxel), Taxol (paclitaxel)
Ellence (epirubicin)
Irinotecan
Topotecan
Navelbine (vinorelbine)
Ixempra (Ixabepilone)

Chemotherapy drugs that may potentially cause hair loss:

Cytarabine
5-FU (5-fluorouracil, Fluorouracil, Adrucil)

Gemzar (gemcitabine)
Vinblastine

Bleomycin

Busulphan

Vincristine

Amsacrine

Lomustine

Melphalan
Thiotepa

Chemotherapy drugs that rarely cause hair loss:

Paraplatin (carboplatin)

Carmustine
Methotrexate (Amethopterin, Mexate, Folex)
Mitomycin C

Mitroxantrone

Procarbazine

Raltritexate
Platinol (cisplatin)
Fludarabine

6-Mercaptopurine
Xeloda (capecitabine)
Streptozotocin

If your hair is going to fall out it usually happens within 2-3 weeks of treatment and occurs gradually, as opposed to a sudden loss. ‘Cold Caps’ are a device which fits over your head while getting treatments that lowers the temperature of your scalp. This reduces the blood flow to the scalp, thereby reducing the amount of chemicals able to reach the hair follicles. Though this is not guaranteed, it may help.

My clients often discuss their experiences with scalp pain and itchiness after losing their hair. Depending on what drugs you have, will depend on what you do. Moisturiser and massage oils are known to relieve symptoms and assist in minimising discomfort.

The good news is, your hair will grow back (unless you have had high doses of a particular type of chemo drug). It may grow back curly and a different colour, but it will grow back. A new you!

[i] Information located https://livebetterwith.com/community/chemotherapy-that-doesnt-cause-hair-loss/

Be strong / Be kind / Be yourself

Disclaimer:

The advice on my oncology pages is just advice. It is in no way medical advice. The advice I offer comes from many years of experience with health challenged clients and endless, ongoing education to ensure I offer my clients the best advice and products on the market. If you do have any concerns, I strongly advise you to consult your medical team.